Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 43, NWS Flagstaff, AZ

July 16, 2021Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2021, 2:13 PM MST for Gila County, Navajo County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:13 PM MST (21:13 UTC)
Expired
Jul 16, 2021, 2:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS55 KFGZ 162113
SVRFGZ
AZC007-017-162145-
/O.NEW.KFGZ.SV.W.0043.210716T2113Z-210716T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
213 PM MST Fri Jul 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 245 PM MST.

* At 213 PM MST, a severe thunderstorm was located over Carrizo, or
  21 miles southwest of Show Low, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrizo and Fort Apache Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3409 11030 3406 11018 3384 11025 3395 11046
TIME...MOT...LOC 2113Z 033DEG 9KT 3401 11029 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
707 
WWUS55 KFGZ 162129
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
229 PM MST Fri Jul 16 2021

AZC017-162139-
/O.CAN.KFGZ.SV.W.0043.000000T0000Z-210716T2145Z/
Navajo-
229 PM MST Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakend. 
Therefore, the warning has been cancelled.

LAT...LON 3398 11042 3399 11020 3384 11025 3395 11046
TIME...MOT...LOC 2129Z 033DEG 9KT 3398 11032 

$$

AZC007-162145-
/O.CON.KFGZ.SV.W.0043.000000T0000Z-210716T2145Z/
Gila-
229 PM MST Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR GILA COUNTY...

At 229 PM MST, a severe thunderstorm was located over Carrizo moving 
southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Apache Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 11042 3399 11020 3384 11025 3395 11046
TIME...MOT...LOC 2129Z 033DEG 9KT 3398 11032 

HAIL...1.00IN
WIND...60MPH
 
$$
ET
958 
WWUS55 KFGZ 162137
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
237 PM MST Fri Jul 16 2021

AZC007-162147-
/O.EXP.KFGZ.SV.W.0043.000000T0000Z-210716T2145Z/
Gila-
237 PM MST Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 245
PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3398 11042 3399 11020 3384 11025 3395 11046
TIME...MOT...LOC 2137Z 033DEG 9KT 3397 11033 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 16, 1:25 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
125 PM MST Fri Jul 16 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected across northern Arizona through the weekend. Localized
flash flooding will be possible within the heavier showers and
storms. An increase in moisture next week will bring even greater
thunderstorm chances.

&&

.DISCUSSION...Convection developed along the high terrain late
this morning and continues early this afternoon. We expect as the
afternoon progresses storms will push into the lower elevations,
especially Yavapai and Gila counties. Ample moisture is available
for these storms and we have seen impressive rainfall rates of 2-3
inches per hour so far. Expect flash flooding to remain the
primary hazard through the rest of the day. As always, avoid
flooded roadways. With the saturated airmass overhead, model
guidance is indicating the potential for lingering shower activity
into the overnight hours. We have kept isolated showers for a
large portion of the area into early Saturday morning to cover
this.

Afternoon convection will continue this weekend as moisture
remains over the region. We could see a slight downturn in the
activity, but still expect isolated to scattered coverage each
day. Flash flooding will remain the primary concern.

A more classic monsoon pattern sets up early next week as high
pressure shifts into the Four Corners. This will open the door for
even more moisture to advect into the area. Expect widespread
thunderstorm activity each day. At this time, there is no sign of
any significant break in the monsoon over the next several days.
By the time we get to the end of next week, many locations could
already have eclipsed their rainfall total from the entire 2020
monsoon season.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will gradually lessen in coverage and intensity
through the evening. Near storms, expect local areas of MVFR
ceilings and visibilities. Lingering shower activity is possible
overnight. Look for another round of showers and storms to develop
Saturday afternoon. Outside of storm activity, expect light winds
and VFR conditions. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
continue across northern Arizona this weekend. Wetting rains and
flash flooding are the main threats. Winds will remain light, except
near thunderstorms where gusty and erratic winds are possible. Near
average temperatures are forecast during this time.

Monday through Wednesday...Moisture will increase with high chances
for thunderstorm activity each day. Daytime temperatures will remain
around average.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 12:52 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1252 PM MST Fri Jul 16 2021

AZZ017-018-162015-
Northern Gila County-White Mountains-
1252 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
115 PM MST...

At 1252 PM MST, Doppler radar was tracking a strong thunderstorm near
Rainbow City, moving south at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

LAT...LON 3401 11001 3396 10988 3373 10992 3380 11015
TIME...MOT...LOC 1952Z 017DEG 5KT 3392 10994

ET
Special weather statement, Jul 16, 1:44 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Fri Jul 16 2021

AZZ012-015-016-162130-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
144 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 143 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Dairy Springs Campground, or 13 miles southeast of
Flagstaff, moving south at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary
Boat Ramps, Pinegrove Campground, Lower Lake Mary, Canyon Vista
Campground, Lake View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Those on Lake Mary should seek
shelter immediately!

&&

LAT...LON 3518 11157 3505 11120 3494 11131 3504 11165
TIME...MOT...LOC 2043Z 020DEG 5KT 3506 11143

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 15, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 15, 6:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 8:21 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai114 min
Jul 16, 11:56 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 16, 12:03 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 16, 12:36 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 16, 12:52 PM MSTSpecial Weather StatementFGZ23 min
Jul 16, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 16, 1:20 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino115 min
Jul 16, 1:24 PM MSTSevere Thunderstorm WarningFGZGila, Navajo51 min
Jul 16, 1:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 16, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino61 min
Jul 16, 3:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 16, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 16, 4:18 PM MSTSevere Thunderstorm WarningFGZYavapai12 min
Jul 16, 4:34 PM MSTSevere Thunderstorm WarningFGZGila41 min
Jul 16, 4:41 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 16, 4:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Jul 16, 4:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.